Patient: My boyfriend is a diabetic who controls it with meds twice a day. The other day his sugar went really low (59) and bounced around most of the night even after drinking something high in sugar and chewing several sugar tablets. He didn’t take his night meds because he didn’t know what it would do to him since his sugar was already low. My question to you is: when blood sugar is really low do you still take your regular dosage at night?
Doctor: Optimal blood sugar control is achieved through adherence to a strict diabetic diet, a healthy lifestyle with regular ph ysical activity, and the use of medications, including oral hypoglycaemic agents or insulin. If blood sugar levels dip, this will usually produce symptoms of sweating, anxiety, shakiness and a rapid heart rate. It is important to raise the blood sugar rapidly with oral intake such as sugary drinks, glucose tablets or glucogel. However these substances only contain simple sugars which will be metabolised rapidly, therefore it is important to follow up with some complex carbohydrates or low glycaemic index foods, for example wholegrain bread, pasta, wholegrain cereal, oats or potatoes. If you have followed up a low blood sugar with a complex carbohydrate meal, administration of your regular dose at night should maintain blood sugars in the normal range. However if you have not followed up with complex carbohydrates it would be advisable to omit the night-time dose, or reduce the dose according to your blood sugar level. Further advice should be available from your diabetic nurse or dietician. .